Iowa, 2012Flash Flood in Iowa, June 20, 2012
June 20, 2012 · NWS FSD · 1 event in 1 county or zone
Heavy rain from thunderstorms caused a small area of field and road flash flooding southwest of Ida Grove in the late afternoon and early evening of June 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused a small area of field and road flash flooding southwest of Ida Grove in the late afternoon and early evening of June 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 4:50 PM CST, 0 minutes earlier.
Area forecast discussion, Jun 20, 4:50 PM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED JUN 20 2012
.DISCUSSION.../ISSUED AT 344 PM CDT/
FRONTAL BAND OF THUNDERSTORMS SHOULD MOVE SOUTHEAST OUT OF OUR
NORTHWEST IOWA SHORTLY BY SUNSET. POSTFRONTAL SCATTERED LIGHT
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING WEST OVER MOST OF AREA
WILL DECREASE THIS EVENING AND SHIFT EASTWARD OUT OF THE AREA LATE
THIS EVENING. CLOUDS OVER THE AREA AND OTHER CLOUDS IN THE COOL AIR
TO THE NORTHWEST WILL STEADILY DECREASE THIS EVENING AND SKIES
SHOULD BECOME MOSTLY CLEAR TONIGHT. WINDS WILL BE FAIRLY LIGHT...AND
COOLER TEMPERATURES WILL CONSIST OF LOWS IN THE LOW TO MID 50S
RANGE. THURSDAY WILL BE SUNNY OR MOSTLY SUNNY IN A DRY
REGIME...DAYTIME HEATING MAY PRODUCE SCATTERED CUMULUS MAINLY
NORTHEAST. HIGH TEMPERATURES THURSDAY WILL BE IN THE MID 70S TO LOW
80S...OR FAIRLY CLOSE TO GUIDANCE. A FAIRLY LIGHT NORTHWEST BREEZE
DURING THE DAY WILL DIE TO CALM OR NEARLY SO BY EARLY EVENING.
UPPER LEVEL RIDGE OVER THE FAR WESTERN HIGH PLAINS WILL CONTINUE TO
EXPAND EASTWARD ON FRIDAY PUSHING SOME STRONG THETA-E ADVECTION INTO
OUR WESTERN CWA. GFS AND NAM CONTINUE TO PICK UP ON THE POTENTIAL
FOR SOME ISOLATED ELEVATED CONVECTION ON FRIDAY...ALBEIT SLIGHTLY
LATER IN THE MORNING INTO THE AFTERNOON WITH THE ARRIVAL OF A VORT
MAX LOBE AND PERHAPS SOME MINOR MID LEVEL FRONTOGENESIS. PUSHED BACK
THE ISOLATED STORMS A FEW HOURS LATER AND EXTENDED IT SLIGHTLY
FARTHER EAST INTO SOUTHWEST MINNESOTA.
A BETTER POTENTIAL FOR STORMS WILL ARRIVE FRIDAY NIGHT INTO SATURDAY
WITH THE ARRIVAL OF A MID LEVEL SHORTWAVE WHICH EJECTS FROM THE
CENTRAL ROCKIES AND TOPS THE RIDGE. MODELS HAVE SLOWED THIS WAVE A
BIT FROM PREVIOUS RUNS...WHICH WILL LIKELY DELAY THE ONSET OF
THUNDERSTORMS ACROSS OUR EAST UNTIL AFTER MIDNIGHT. MODELS HAVE ALSO
BEGUN TO DIVERGE A BIT WITH THE TRACK OF THIS WAVE...WITH THE NAM
AND GFS FOLLOWING A TRACK THROUGH THE NEBRASKA AND THE MISSOURI
RIVER VALLEY...WHILE THE GEM TAKES IT INTO NORTHERN SOUTH DAKOTA AND
THE ECMWF THROUGH THE INTERSTATE 90 CORRIDOR. LEFT SOME LIKELY POPS
IN BUT SHIFTED THEM CLOSER TO THE MISSOURI RIVER AND SLOWED THE
OVERALL PROGRESS OF THE WAVE AROUND BY 6 HOURS.
FOR THE FIRST HALF OF NEXT WEEK...OVERALL WEATHER PATTERN WILL BE
DOMINATED BY THE BROAD UPPER LEVEL RIDGING WHICH REBUILDS OVER THE
WESTERN HIGH PLAINS FRONT RANGE OF THE ROCKIES ON SATURDAY NIGHT AND
SUNDAY...THEN SHIFTS SLIGHTLY EASTWARD AND BECOME MORE AMPLIFIED
MONDAY AND TUESDAY. EXPECT MAINLY DRY WEATHER DURING THIS PERIOD
WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES. TEMPERATURES LOOK NEAR TO
SLIGHTLY ABOVE NORMAL WITH WINDS GENERALLY EAST TO SOUTHEAST....
HOWEVER WITH FAIRLY WARM MID LEVELS AND A GREATER AMPLIFICATION OF
THE RIDGE MONDAY AND TUESDAY...DID BUMP UP HIGHS A FEW DEGREES IN
THE WEST.
&&
.AVIATION.../FOR THE 00Z TAFS/
SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST IOWA...SOUTHWEST
MINNESOTA...EASTERN NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA WILL
CONTINUE TO MOVE SOUTHEAST. EXPECT MOST OF THE RAIN TO BE EAST OF
THE AREA BY 03Z OR 04Z. IN GENERAL...EVEN WITH CONVECTION VSBYS AND
CIGS ARE VFR BUT A BRIEF PERIOD OF MVFR CONDITIONS ARE POSSIBLE WITH
THE STRONGEST STORMS THROUGH 02Z SOUTHEAST OF A KSUX TO KSPW LINE.
IN ADDITION TO THESE SHOWERS...THERE COULD BE AN ISOALTED SHOWER OR
THUNDESTORM OVER SOUTH CENTRAL SD. THESE WILL DISSIPATE WITH
SUNSET. AFTER THE PRECIPITATION EXITS...SKIES WILL BECOME CLEAR WITH
VFR CONDITIONS EXPECTED THROUGH 00Z FRI. WINDS MAY BRIEFLY SWITCH TO
WEST OR EVEN SW AHEAD OF A WEAK TROUGH BUT THEN RETURN TO NW BY 09Z
ACROSS THE AREA. WINDS MAY BE GUSTY TOMORROW MORNING INTO MID
AFTERNOON WITH DRY ATMOSPHERE BUT DECREASE AS A SURFACE RIDGE MOVES
IN DURING THE AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jun 20, 4:24 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT WED JUN 20 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 PM CDT WED JUN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY EVENING
HOURS IN NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...BUT MAY LEAD TO LOCALLY HEAVY
RAINFALL.
FLOODING...
TRAINING THUNDERSTORMS ACROSS NORTHWEST IOWA WILL PRODUCE LOCALLY
HEAVY RAINFALL EARLY THIS EVENING LEADING TO FLASH FLOODING.
RAINFALL AMOUNTS OF THREE TO FIVE INCHES CAN BE EXPECTED ACROSS
PORTIONS OF WOODBURY...IDA...CHEROKEE...BUENA VISTA...AND CLAY
COUNTIES IN NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORM WILL BE POSSIBLE FRIDAY...MAINLY NORTH OF
INTERSTATE 90...BUT SEVERE WEATHER IS NOT EXPECTED. MORE
WIDESPREAD STORMS ARE POSSIBLE OVER THE AREA FRIDAY NIGHT INTO
SATURDAY...BUT THE SEVERE STORM THREAT IS MINIMAL AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Ida
- When
- June 20, 4:50 PM CST to 6:00 PM CST
- Where
- Ida County, 3.6 mi SSE of Battle Creek to 1.23 mi SE of Battle Creek
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -95.580
Heavy rainfall of 3.8 inches in a short time caused flash flooding of fields and a few county roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Wisconsin, June 20, 20123 deaths · $23,000 · 50 kt wind · 2 events
- Rip Currents in New Jersey, June 20, 20122 deaths · 4 events
- Drought in Nebraska, June 20 to 30, 2012$13 million · 22 events
- Excessive Heat and Heat in Pennsylvania, June 20 to 22, 20121 death · $10,000 · 8 events
- Excessive Heat in New York, June 20 to 21, 20121 death · 1 event
- Rip Current in North Carolina, June 20, 20121 death · 1 event
- Damaging Winds in Iowa, June 20, 2012$111,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 20 to 21, 2012$100,000 · 1.25 in hail · 7 events
- Tornadoes and Hail in North Dakota, June 20, 2012EF1 · 7 events
- Excessive Heat and Heat in New Jersey, June 20 to 22, 201221 events
- Wildfire in Arkansas, June 20, 20121 injured · 1 event
- Hail in Kansas, June 20, 20122 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396272.